Treatment for hives from amoxicillin includes taking an over-the-counter antihistamine and discontinuing amoxicillin therapy. Amoxicillin is an antibiotic frequently recommended in the treatment of childhood ear infections and respiratory infections. Though effective in clearing infections, amoxicillin can cause side effects and allergic reactions. Hives caused by amoxicillin, which appear as red, raised patches of skin, cause intense itching, and when they occur in the throat or mouth, they can cause difficulty breathing and swallowing.
Hives from amoxicillin are also referred to as urticaria and can erupt suddenly and present themselves in a variety of sizes and shapes. Creams and ointments containing corticosteroids may also be effective in the treatment of hives from amoxicillin, but work mainly on inflammation instead of itching. Though oral antihistamines are considered the most effective treatment in hives caused by amoxicillin, topical antihistamines are also helpful in controlling symptoms. Oral antihistamines can cause side effects, such as drowsiness, dry mouth, dizziness, and urinary retention. Those taking antihistamines should not drive or operative dangerous machinery.
In severe cases of hives from amoxicillin, the use of oral steroids may be recommended by the health care provider. Steroids, however, should only be used for short periods of time because prolonged use of oral steroids can cause significant side effects. Antibiotics, including amoxicillin are generally considered very safe, but when allergic reactions such as hives occur, the effects can be serious. When hives from amoxicillin are accompanied by wheezing, chest pain, throat swelling, or trouble breathing, emergency medical intervention should be sought immediately.
Emergency treatment for severe allergic reactions to amoxicillin include intravenous administration of antihistamines and injections of epinephrine. Intravenous fluids may also be administered to help decrease the incidence of shock. If treated prompted, complications from allergic reactions can be reduced. Side effects from amoxicillin differ from allergic reactions, and can include diarrhea, nausea, abdominal cramping, and stomach pain. These side effects are usually temporary and typically resolve once antibiotic therapy has been discontinued.
The emergence of hives can be caused by laundry soaps, food allergies, cosmetics, and anxiety. They can also be caused by certain medications, cleaning products and even from wearing jewelry. Many times, however, the cause of hives remains undetermined. They can quickly disappear as fast as they appeared and generally cause no long term consequences. When hives are persistent, however, they should be evaluated by a health care provider who can recommend blood tests or allergy testing.